Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
473 Posts
Discussion Starter · #1 ·
My problem first began on March 24th 2005. I thought I had the flu. No matter what I ate, it made me feel ill.I began to keep a food diary and within 3 months I worked out that I could relieve my symptoms my minimising my intake of fructose and by eliminating sorbitol.For the next 9 months, I was on a fructose restrictive diet, but I was still able to enjoy honey, bananas, nuts, cheese, yoghurt, salmon and oil and use psylliym husks as a bulking agent when I needed to. However, in March this year and particularly from July, all the aforementioned foods were bothering me and in the past month, I had been eating only rice, chicken, fish (all boiled) and green vegetables.I had been taking statins (cholesterol lowering drugs) for the past 4-5 ears (since the age of 50), and on August 20th this year, decided I would stop taking them.For the first 26 days it made no difference. In fact I felt worse.It has now been 29 days since I stopped my daily dose of statins.Yesterday and today I have eaten chocolate, potato crisps, sultanas, oranges, cream biscuits, caramel pudding, mince meat, bread, pasta and any other food you might care to imagine.I have had no food intolerance symptoms.The relief and joy that I feel is tempered by the knowledge that all of you must continue with your own battles. Besides, celebrations in the past have often been shortlived.Although I am cautiously optimistic about the future, I now know that these statins impacted on my liver/intestines in such a profound way that my body was no longer able to digest and absorb many foods. As my body continues the "washout" of the effects of the statins, my tolerances towards foods continues to improve. I will post this news on other forums and will hopefully contribute something relevant in the future.May you all continue to find the strength to carry on with your struggles.Cheers
 

·
Registered
Joined
·
546 Posts
Jackmat,I am glad to hear of your success.Did you stop your statins on your own or with a physician's guidance? Did you stop your statins suddenly or did you gradually lower your dose.It is my understanding that stopping your statins suddenly can be dangerous, possibly fatal. I would urge anyone to talk to their physician before going off statins. I'd rather have IBS for a few more weeks than be dead.
 

·
Registered
Joined
·
473 Posts
Discussion Starter · #3 ·
Hi Moises,Sorry to have taken so long to see your post.Yes, I believe you are meant to wean yourself off statins, but I didnt. I had nowhere else to turn, and once I became suspicious of what the statins were doing to me, I couldnt wait to get that stuff out of my system. The doc didnt even give me a clue that the statins could be upsetting my gut - not that I blame him.In the meantime I've been taking other things to lower my cholsterol and reduce inflammation (fish oil capsules and freshly ground flaxseed, psyllium husks etc).Statins are great for many, but they werent for me. It was only 3 weeks ago, when I last felt miserable. I'm happy to say that all my bodily functions and tolerances, have returned to normal. I only wish there was some way that I could help so many in here.
 

·
Registered
Joined
·
546 Posts
That's great news. What statin were you on?My father just stopped taking Crestor last week. It was giving him extreme muscle pain. His neighbor has the same problem. I think the research says 2% get the muscle pain but many doctors are finding the side effect rate to be much, much higher.My father's cardiologist told him to stop the Crestor cold turkey for 3 weeks and then take it again. He said the Crestor has a long half-life and stays in your system for a long time. I can't understand why he told my father to take it again in 3 weeks.I've been taking red yeast rice which contains, among other substance, lovastatin, brand name Mevacor. It has worked well for me. You might want to give it a try. All the literature says that in theory in could have the same side effects as statins. But I am not aware of any data to show that red yeast rice actually has been documented to have any side effects. You can get it in a health food store.
 
1 - 4 of 4 Posts
Top